Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 30, NWS Greenville-Spartanburg, SC

March 25, 1997Elbert County, Georgia

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Mar 25, 1997, 5:32 PM EST for Elbert County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 1997, 5:32 PM EST (22:32 UTC)
Expired
Mar 25, 1997, 6:15 PM EST
In force
43 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Elbert County, GA

The radar

The Greer radar (KGSP), 102 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 252233 RRA
SVRGSP
GAC105-252315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
532 PM EST TUE MAR 25 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST GEORGIA
 
   ...ELBERT COUNTY
 
WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM ABOUT TO MOVE
INTO SOUTHERN ELBERT COUNTY. THIS STORM RECENTLY PRODUCED GOLFBALL
SIZED HAIL IN WILKES COUNTY GEORGIA.
 
THE STORM WAS MOVING TO THE NORTH AT ABOUT 30 MPH...AND WILL MOVE UP
ROUTE 77 TOWARDS THE CITY OF ELBERTON. LARGE HAIL IS LIKELY WITH
THIS STORM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
ZOLTOWSKI
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 2:00 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 25, 2:00 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
200 PM EST TUE MAR 25 1997

CAE:  MINS INITIALLY MAY BE TOO HIGH TONIGHT...OTHERWISE FCST
       ON TRACK.
RAH:  NW PIEDMONT SHOULD SEE CLRG IN AFTERNOON AS WELL ON WED.
FFC:  FCSTS LOOK ON TRACK.

GOOD VWP JUST ABV SFC SHOULD CONTINUE TO INCREASE UPSLOPE SHRA
COVERAGE ACRS THE FA INTO THIS EVENING.  CD FNT STILL PROGGED TO
BE ACRS MY CWA BY 12Z & ALTHOUGH THE LOW-LVL FIELDS & UPPER JET
DYNAMICS ARE FAVORABLE...EXPECT TO BE STABLE ENOUGH TO PRECLUDE
ANY SUBSTANTIAL TSRA DEVELOPMENT TONIGHT.  OF NEXT CONCERN IS
ANY HVY RAIN POTENTIAL...FAVORABLE UPSLOPE FLOW ALONG WITH
PWS ABT 125% OF NORM MAY ALLOW A FEW AREAS TO APPROACH 1 OR
3 HR FFG VALUES...BUT QUICKNESS OF SYSTEM WILL LIKELY PREVENT ANY
PROBLEMS FROM DEVELOPING.

THEREAFTER...T/H X-SXNS SHOW RH LVLS DECREASING BETWEEN 12 & 18Z
WEDNESDAY.  DEVELOPING NORTHWEST FLOW WILL ALLOW MOST OF FA TO
SEE SUNSHINE DURING THE AFTERNOON.  SFC RIDGING BUILDS IN FOR THE
LATTER HALF OF THE FCST PERIOD...PROVIDING FAIR CONDS THURSDAY.

GSP  49/70/44/72  8400
AVL  48/64/39/69  8300
CLT  54/70/46/71  8600

CSH

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.